Texas, 2014Drought in Texas, March 11 to 31, 2014
March 11 to 31, 2014 · NWS FWD · 8 events in 8 counties and zones
The month of March is typically the fourth wettest month of the year, but totals across the western portions of North Texas were about 2-3 inches below normal. This led to deteriorating drought conditions across the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $28,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of March is typically the fourth wettest month of the year, but totals across the western portions of North Texas were about 2-3 inches below normal. This led to deteriorating drought conditions across the area. Comanche, Hamilton, Mills, and Hill County began the month in moderate drought (D1) and ended the month in extreme drought (D3). Lake levels continued to be well below full capacities with most municipalities under mandatory water restrictions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 10, 8:18 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 10, 8:18 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
918 PM CDT MON MAR 10 2014
.UPDATE...
WATER VAPOR LOOP SHOWS THE CENTER OF THE UPPER LOW SOMEWHERE
BETWEEN UVALDE AND COTULLA AT 900 PM. CLOUDS AND A FEW SHOWERS
WILL CONTINUE TO MOVE EAST ACROSS THE HILL COUNTRY AND SOUTH TEXAS
TONIGHT. THERE IS AN OUTSIDE CHANCE THAT A FEW SHOWERS COULD MOVE
ACROSS THE SOUTHERN PORTIONS OF NORTH TEXAS SO WE WILL KEEP SLIGHT
CHANCE POPS IN THE FORECAST TONIGHT.
THE CURRENT FORECAST IS IN GOOD SHAPE SO NO MAJOR CHANGES ARE
NEEDED WITH THIS UPDATE.
79
&&
.AVIATION...
/00Z TAFS/
CONCERNS...MVFR CONDITIONS OVERNIGHT TONIGHT. VERY STRONG NORTH
WINDS BEHIND A COLD FRONT TUESDAY EVENING.
VFR CONDITIONS ARE EXPECTED THIS EVENING AND INTO THE EARLY NIGHT
HOURS. SOUTH WINDS BETWEEN 5-11 KTS WILL PREVAIL. BROKEN CIGS
BETWEEN 4000-5000 FEET WILL MOVE INTO WACO SHORTLY WHILE SOME
HIGH CLOUDS ARE OBSERVED IN THE METROPLEX.
LOW LEVEL STRATUS IS EXPECTED TO AFFECT KACT BEGINNING ABOUT 09Z
TONIGHT. CIGS WILL BE BELOW 1500 FEET. DUE TO SOUTHWEST WINDS
ABOVE THE SURFACE...THE STRATUS IS EXPECTED TO LARGELY REMAIN EAST
OF THE METROPLEX AIRPORTS BUT MAY SEE FEW-SCT CLOUD BASES AROUND
1500 FEET EARLY TUESDAY MORNING. SOME PATCHY FOG IS ALSO POSSIBLE
TONIGHT WITH THE RETURN OF LOW LEVEL MOISTURE AND WILL PREVAIL 4SM
AT ALL SITES LATE TONIGHT/EARLY TUESDAY MORNING. THE WINDS WILL
INCREASE TO 15-20 KTS...FROM THE SOUTHWEST...DURING THE DAY
TUESDAY WITH POSSIBLE GUSTS AROUND 25 KTS. THE INCREASING WINDS
WILL CLEAR OUT ANY STRATUS AND FOG THAT MAY BE AROUND...LEAVING
ONLY SOME HIGH CLOUDS FOR THE REMAINDER OF THE DAY.
IN THE EXTENDED...A STRONG COLD FRONT WILL MOVE INTO THE REGION
TUESDAY EVENING...REACHING THE METROPLEX 02-03Z AND 05-06Z AT
KACT. STRONG NORTH WINDS SUSTAINED 20-30 KTS WITH GUSTS UP TO 40
KTS WILL OCCUR TUESDAY NIGHT BEHIND THE FRONT.
OTHERWISE...CONDITIONS ARE EXPECTED TO REMAIN VFR BEHIND THE FRONT.
82/JLD
&&
.PREV DISCUSSION... /ISSUED 302 PM CDT MON MAR 10 2014/
SHOWERS OVER THE CENTRAL TEXAS COUNTIES SHOULD DIMINISH AROUND 6
PM WITH NONE EXPECTED OVERNIGHT. SOUTH WINDS TONIGHT WILL DRAW
MOISTURE NORTH OVERNIGHT AND HELP KEEP LOWS IN THE UPPER 40S TO
MID 50S. THERE COULD BE SOME FOG OVER THE SOUTHEAST SECTIONS LATE
TONIGHT THROUGH EARLY TUESDAY MORNING...BUT DO NOT EXPECT ANY
DENSE FOG.
TUESDAY WILL BE WARMER AND WINDY AS A SURFACE LOW DEEPENS ACROSS
KANSAS AND OKLAHOMA AND MOVES EAST. SOME DRY AIR WILL MOVE INTO
THE WESTERN COUNTIES AND EXPECT A GRASS FIRE DANGER STATEMENT TO
BE ISSUED WEST OF A COMANCHE TO BOWIE LINE FOR AFTERNOON HUMIDITY
FALLS INTO THE TEENS. AS THE SURFACE LOW REACHES MISSOURI LATE IN
THE AFTERNOON...A COLD FRONT WILL START MOVING SOUTHEAST THROUGH
THE REGION. DEEP UNIDIRECTIONAL NORTH FLOW UP TO 50 KNOTS IS
EXPECTED TUESDAY NIGHT AND ON WEDNESDAY. THE STRONGEST WINDS
SHOULD BEGIN ABOUT 2 HOURS AFTER FROPA WITH SUSTAINED SPEEDS OF 20
TO 35 MPH AND GUSTS UP TO 45 MPH. ON WEDNESDAY...THE STRONG AND
GUSTY WINDS WILL CONTINUE THROUGH THE MORNING HOURS...THEN BEGIN
TO WEAKEN MID TO LATE AFTERNOON. A WIND ADVISORY WILL BE NEEDED
TUESDAY NIGHT THROUGH WEDNESDAY MIDDAY. WEDNESDAY WILL ALSO BE
NOTICEABLY COOLER WITH HIGHS IN THE 50S. COLD AIR ADVECTION
CONTINUES WEDNESDAY NIGHT AS WINDS DIMINISH EVEN MORE...THUS WE
WILL SEE LOWS IN THE 30S WITH MANY RURAL AREAS SEEING LOWS AT OR
JUST BELOW FREEZING.
THURSDAY THROUGH SUNDAY...TEMPERATURES WILL BE WARMING
THROUGH THE PERIOD WITH MUCH OF THE REGION IN THE UPPER 60S TO
LOWER 70S ON SATURDAY. TEMPERATURES WITH BE A LITTLE COOLER ON
SUNDAY BEHIND A WEAK FRONT. THE ECMWF MODEL HAS COME INTO BETTER
AGREEMENT WITH LAST NIGHT/S AND TODAY/S GFS RUN AND GFS ENSEMBLES.
THE GFS SERIES REMAIN DRY DURING THE PERIOD AND IS PREFERRED...THUS
HAVE REMOVED POPS FROM THE WEEKEND. IF THE ECMWF DOES PAN
OUT...THEN 20-30 POPS FOR SHOWERS AND THUNDERSTORMS WOULD BE
JUSTIFIED AS IT HAS SOUTHERLY LOW LEVEL FLOW...HIGHER LOW LEVEL
MOISTURE AND A SHORT WAVE TROUGH PASSING THROUGH THE REGION. ON
THE OTHER HAND...THE GFS HAS A LIGHT NORTHERLY LOW LEVEL FLOW ON
SATURDAY AND NO SHORT WAVE OR LOW LEVEL MOISTURE. 75
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 53 82 41 56 34 / 5 5 0 0 0
WACO, TX 49 79 40 58 30 / 10 5 0 0 0
PARIS, TX 50 81 40 54 30 / 5 0 0 0 0
DENTON, TX 50 83 37 56 30 / 5 5 0 0 0
MCKINNEY, TX 50 80 38 56 32 / 5 5 0 0 0
DALLAS, TX 54 82 42 56 36 / 5 5 0 0 0
TERRELL, TX 51 78 41 56 32 / 5 5 0 0 0
CORSICANA, TX 52 79 43 57 33 / 10 5 0 0 0
TEMPLE, TX 49 77 40 58 31 / 20 5 0 0 0
MINERAL WELLS, TX 48 87 35 56 30 / 5 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
82/79
Hazardous weather outlook, Mar 10, 2:15 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT MON MAR 10 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
315 PM CDT MON MAR 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Comanche
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Crop damage
- $4,000
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into extreme drought (D3) by the end of the month.
Drought, Hamilton
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Crop damage
- $4,000
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into extreme drought (D3) by the end of the month.
Drought, Hill
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hill forecast zone
- Crop damage
- $4,000
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into extreme drought (D3) by the end of the month.
Drought, Mills
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Mills forecast zone
- Crop damage
- $4,000
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into extreme drought (D3) by the end of the month.
Drought, Eastland
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Eastland forecast zone
- Crop damage
- $3,000
- Reported by
- Drought Monitor
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.
Drought, Ellis
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Ellis forecast zone
- Crop damage
- $3,000
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.
Drought, Erath
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Erath forecast zone
- Crop damage
- $3,000
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.
Drought, Parker
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Parker forecast zone
- Crop damage
- $3,000
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor the county began the month in moderate drought (D1). Less than an inch of rain fell during the month and conditions deteriorated into severe drought (D2) by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in West Virginia, March 11, 20141 death · $25,000 · 1 event
- Avalanche in Montana, March 11, 20141 death · 1 event
- High Wind in Texas, March 11, 201455 kt wind · 21 events
- Dust Storm and High Wind in Texas, March 11, 201456 kt wind · 12 events
- Strong Wind and Dust Devil in California, March 11 to 12, 2014$15,000 · 3 events
- Winter Weather in Wyoming, March 11, 20148 events
- Dust Storm and High Wind in Kansas, March 11, 201451 kt wind · 4 events
- High Wind in Oklahoma, March 11, 20143 events
- Dust Storm in Texas, March 11, 20143 events
- Heavy Snow in Illinois, March 11 to 12, 20143 events
- Heavy Snow in South Dakota, March 11, 20142 events
- High Wind in Texas, March 11, 201452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507364, 507365, 507367, 507368, 507370, 507371, 507372, 507373.